Jump to content
Sign in to follow this  
Joose

Joose Emotional Numbness and anti psychotics

Recommended Posts

Joose

Hi

 

I have had severe emotional numbness for 2 years following a very traumatic breakdown. During the breakdown I was prescribed with anti psychotics. I am wondering if these could be at least partially responsible for my emotional numbing. I have read articles by a researcher called Joanna Moncrieffe on the potentially numbing effects of anti psychotics ...

 

I am currently coming off the anti psychotic medication (currently abilify, but I was on a couple of others before this one).

 

Any thoughts?

 

Thanks

 

Joose

Share this post


Link to post
hippopotamus

Hi Joose,

 

Yes, antipsychotics can definitely cause emotional numbness. However traumatic experiences can also give rise to emotional numbness.

 

Would you like to share a bit more about your situation?

 

Hippo

Share this post


Link to post
Jemima

Welcome to the Forum, Joose.

 

Emotional numbing is a very common side effect of taking any kind of psychiatric medication, whether an antidepressant, a benzo, or an antipsychotic. These drugs change how the brain functions and it takes quite some time for the brain to recover to a normal state after the drugs are stopped. I've been off Lexapro for fourteen months and am only now beginning to experience some normal emotions. I'm still not the person I used to be, but at least I have reason to believe I'm on my way back. Unfortunately, too, this seems to be the very last part of normal functioning that comes back and it's the withdrawal symptom that seems to disturb many people the most.

 

I see you've posted on the 'Anhedonia, apathy, demotivation' thread and if you haven't already done so, it might be helpful to read through the entire thread. Many, many people have posted about this problem so you're not alone.

 

It would also be helpful if you would add your drug history to your signature like so:

 

http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

 

That will help all of us to give better advice.

 

Your Intro topic is meant to be somewhat like a journal, so please continue posting your problems and progress here by scrolling to the bottom of the page and clicking on "Add Reply".

 

You'll find lots of sound information here along with friendly, gently support.

Share this post


Link to post
Jemima

I am currently coming off the anti psychotic medication (currently abilify, but I was on a couple of others before this one).

 

 

Please clarify how you're coming off the drugs? You might want to read the Discussion on Tapering before cutting back on your present dose:

 

Tapering

 

Tapering too fast can cause LOTS of problems that are best avoided.

Share this post


Link to post
Joose

Hi, thanks very much for your replies. I am coming off it gradually in consultation with my psychiatrist. I was on 10mg daily until a month ago, and then i dropped to 5mg. I am speaking to my psychiatrist on Thursday about the next move. Thanks, Joose

Share this post


Link to post
hippopotamus

Thats a drop of 50%. On this forum it is generally recommended that you taper by 10% at the time, because that seems to be related to the smallest probability of severe witdrawal-problems. A drop of 50% is really a lot...

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy